Pfaffian Sets and O-minimality

  • Patrick Speissegger
Part of the Fields Institute Communications book series (FIC, volume 62)


Recent developments in the theory of pfaffian sets are presented from a model-theoretic point of view. In particular, the current state of affairs for Van den Dries’s model-completeness conjecture is discussed in some detail. I prove the o-minimality of the pfaffian closure of an o-minimal structure, and I extend a weak model completeness result, originally proved as Theorem 5.1 in (J.-M. Lion and P. Speissegger, Duke Math J 103:215–231, 2000), to certain reducts of the pfaffian closure, such as the reduct generated by a single pfaffian chain.


Pfaffian functions O-minimal structures Model completeness 



Supported by the Fields Institute for Research in the Mathematical Sciences and by NSERC of Canada grant RGPIN 261961.


  1. 1.
    J. Bochnak, M. Coste, M.-F. Roy, Real Algebraic Geometry. Ergebnisse der Mathematik und ihrer Grenzgebiete (3) (Results in Mathematics and Related Areas (3)), vol. 36 (Springer, Berlin, 1998). Translated from the 1987 French original, Revised by the authorsGoogle Scholar
  2. 2.
    C. Camacho, A. Lins Neto, Geometric Theory of Foliations (Birkhäuser Boston Inc., Boston, 1985). Translated from the Portuguese by Sue E. GoodmanGoogle Scholar
  3. 3.
    A. Gabrielov, Complements of subanalytic sets and existential formulas for analytic functions. Invent. Math. 125, 1–12 (1996)Google Scholar
  4. 4.
    A. Gabrielov, Relative Closure and the Complexity of Pfaffian Elimination, in Discrete and computational geometry. Algorithms Combin, vol. 25 (Springer, Berlin, 2003), 441–460Google Scholar
  5. 5.
    A. Haefliger, Structures feuilletées et cohomologie à valeur dans un faisceau de groupoïdes. Comment. Math. Helv. 32, 248–329 (1958)Google Scholar
  6. 6.
    G.O. Jones, Zero sets of smooth functions in the Pfaffian closure of an o-minimal structure. Proc. Am. Math. Soc. 136, 4019–4025 (2008)Google Scholar
  7. 7.
    M. Karpinski, A. Macintyre, Polynomial bounds for VC dimension of sigmoidal and general Pfaffian neural networks. J. Comput. Syst. Sci. 54, 169–176 (1997). 1st Annual Dagstuhl Seminar on Neural Computing (1994)Google Scholar
  8. 8.
    A.G. Khovanskiĭ, Real analytic manifolds with the property of finiteness, and complex abelian integrals. Funktsional. Anal. i Prilozhen. 18, 40–50 (1984)Google Scholar
  9. 9.
    A.G. Khovanskiĭ, Fewnomials. Translations of Mathematical Monographs, vol. 88 (American Mathematical Society, Providence, 1991). Translated from the Russian by Smilka ZdravkovskaGoogle Scholar
  10. 10.
    K. Kuratowski, Topology, vol. I, new edition, revised and augmented (Academic, New York, 1966). Translated from the French by J. JaworowskiGoogle Scholar
  11. 11.
    K. Kuratowski, Topology, vol. II, new edition, revised and augmented. (Academic, New York, 1968). Translated from the French by A. KirkorGoogle Scholar
  12. 12.
    J.-M. Lion, Inégalité de Lojasiewicz en géométrie pfaffienne. Ill. J. Math. 44, 889–900 (2000)Google Scholar
  13. 13.
    J.-M. Lion, Algebraic measure, foliations and o-minimal structures, in o-minimal Structures, Proceedings of the RAAG Summer School Lisbon 2003, ed. by M.J. Edmundo, D. Richardson, J. Wilkie (Cuvillier Verlag, Göttingen, Germany, 2005), pp. 159–171Google Scholar
  14. 14.
    J.-M. Lion, J.-P. Rolin, Volumes, feuilles de Rolle de feuilletages analytiques et théorème de Wilkie. Ann. Fac. Sci. Toulouse Math. 7(6), 93–112 (1998)Google Scholar
  15. 15.
    J.-M. Lion, P. Speissegger, Analytic stratification in the Pfaffian closure of an o-minimal structure. Duke Math. J. 103, 215–231 (2000)Google Scholar
  16. 16.
    J.-M. Lion, P. Speissegger, A geometric proof of the definability of Hausdorff limits. Selecta Math. (N.S.) 10, 377–390 (2004)Google Scholar
  17. 17.
    J.-M. Lion, P. Speissegger, Un théorème de type Haefliger définissable. Astérisque 323, 197–221 (2009)Google Scholar
  18. 18.
    J.-M. Lion, P. Speissegger, The theorem of the complement for nested sub-Pfaffian sets. Duke Math. J. 155, 35–90 (2010)Google Scholar
  19. 19.
    J.-M. Lion, C. Miller, P. Speissegger, Differential equations over polynomially bounded o-minimal structures. Proc. Am. Math. Soc. 131, 175–183 (2003)Google Scholar
  20. 20.
    C. Miller, Basics of o-minimality and Hardy Fields. Fields Institute Communications, Springer Verlag, 62, 43–69 (2012)Google Scholar
  21. 21.
    R. Moussu, C. Roche, Théorie de Hovanskiĭ et problème de Dulac. Invent. Math. 105, 431–441 (1991)Google Scholar
  22. 22.
    P. Speissegger, The Pfaffian closure of an o-minimal structure. J. Reine Angew. Math. 508, 189–211 (1999)Google Scholar
  23. 23.
    M. Spivak, A Comprehensive Introduction to Differential Geometry, vol. I, 2nd edn. (Publish or Perish Inc, Wilmington, 1979)Google Scholar
  24. 24.
    L. van den Dries, C. Miller, Geometric categories and o-minimal structures. Duke Math. J., 84, 497–540 (1996)Google Scholar
  25. 25.
    A.J. Wilkie, Model completeness results for expansions of the ordered field of real numbers by restricted Pfaffian functions and the exponential function. J. Am. Math. Soc. 9, 1051–1094 (1996)Google Scholar
  26. 26.
    A.J. Wilkie, A theorem of the complement and some new o-minimal structures. Sel. Math. (N.S.) 5, 397–421 (1999)Google Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsMcMaster UniversityHamiltonCanada

Personalised recommendations